PA PSRS Patient Saf Advis 2006 Sep;3(3):18.
Foiled Again! Risk from Transdermal Patches in MRI Procedures
Radiology; Nursing
Expand All Collapse All

Foiled Again! Risk from Transdermal Patches in MRI Procedures

In a recently submitted PA-PSRS report, a patient underwent an MRI while wearing a transdermal medication patch. Though this patient apparently suffered only minor skin irritation directly beneath the patch, a less healthy patient with impaired skin integrity could have sustained a significant burn from this type of event. While this is the first MRI safety report received by PA-PSRS related to transdermal patches, healthcare workers have reported patient injuries in similar cases to other patient safety organizations for several years.

MRI systems generate radiofrequency (RF) pulses that create the magnetic resonance signal used in imaging. If electrically conductive materials are introduced within the bore of the MR system, the RF pulses produce electrical currents that can excessively heat the conductor and burn tissue.1,2

Transdermal patches have three basic components: a liner that is peeled away before application, the drug, and the backing.3 Some patches have an aluminized or foil backing in the layer furthest from the skin. This layer contains the drug and allows it to slowly disperse through the skin, but aluminized backings also serve as electrical conductors.4 The dangers of ferromagnetic materials near MRI systems are well documented.5 Though transdermal patches are not ferromagnetic, they can result in burns during an MRI procedure.6

Healthcare workers can reduce the risk of this problem by:

  • Including in a pre-MRI screening checklist a question asking patients whether they use a patch for administering any drug such as nitroglycerin or for smoking cessation.4,7 Having patients remove any patches before undergoing MRI and replacing them with a new patch after the MRI is completed.3,7 Reusing the removed patch is not advised because the patch may have lost its adhesiveness or the drug may leak once the patch is exposed to the air for an extended period.4
  • Posting a warning/list of specific patient items/implants that prohibit the use of MRI, including aluminized/foil-backed medication patches. This can be a helpful reference for both healthcare workers and patients.4,8
  • Providing physician offices, patient care departments, and patients with a brochure concerning MRI hazards and contraindications.8,9
  • Contacting the patch prescriber, if necessary, to determine whether the drug delivery system can be interrupted for the time required to conduct the MRI.4
  • Educating those responsible for prescribing, medication administration, screening, transporting, and performing the MRI about the hazards involved with this procedure.6
  • Prior to conducting an MRI, reviewing the medication patch drug package insert to identify whether wearing the patch during MRI is contraindicated.

Notes

  1. Institute for Safe Medication Practices. Burns in MRI patients wearing transdermal patches. ISMP Medication Safety Alert! 2004 Apr 8;9(7):1.
  2. ECRI. Safety concerns in the MR environment. Healthcare Risk Control Risk Analysis. 2006 Mar;4(5):1-28.
  3. Schulmeister L. Transdermal patches: medicine with muscle. Nursing 2005 Jan;35(1):48-52.
  4. Karch AM. Practice errors: don’t get burnt by the MRI: transdermal patches can be a hazard to patients. AJN 2004 Aug;104(8):31.
  5. Pennsylvania Patient Safety Reporting System. MRI hidden risks. Patient Safety Week Advisory. 2004 Mar;1(1):3.
  6. Health Canada. Health Products and Food Branch Inspectorate. Association of transdermal drug patches with thermal burns during magnetic resonance imaging procedures [notice to hospitals online.] 2005 Apr 26 [cited 2006 Apr 27]. Available from Internet: http://www.hc-sc.gc.ca/dhp-mps/medeff/advisories-avis/prof/_2005/mri-irm_patch-timbre_nth-ah-eng.php.
  7. Shellock FG. Screening patients for MR procedures and individuals for the MR environment [online.] 2002 [cited 2005 Dec 15]. Available from Internet: http://www.MRIsafety.com/SCREENING_FORM/PreScrnF.pdf.
  8. NE Wisconsin MRI Center. MR safety [online.] [cited 2006 Apr 25]. Available from Internet: http://www.newmri.com/html/mr_safety.asp.
  9. Healthtouch Online for Better Health. Magnetic resonance imaging [online.] 2006 [cited 2006 Apr 27]. Available from Internet:
    http://www.healthtouch.com/bin/EContent_HT/cnoteShowLfts.asp?fname=02601&title=magnetic+resonance+imaging+&cid=hthlth

Supplemental Material

Following are examples of patches that may have aluminized backings.1,4 If in doubt, it’s best to advise the patient to remove the patch prior to the MRI and to apply a new patch after the MRI is completed. Contact the patch prescriber to determine whether the drug delivery system can be interrupted during the MRI procedure.

  • Androderm (testosterone)
  • Catapres-TTS (clonidine)
  • Deponit (nitroglycerine)
  • Habitrol (nicotine)
  • Nicoderm (nicotine)
  • Nicotrol (nicotine)
  • Transderm-nitro (nitroglycerin)
  • Transderm-scop (scopolamine)
PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2018 Pennsylvania Patient Safety Authority